Cardiac Disease Associated with Hyper- and Hypothyroidism: Report of Two Cases

Shahid Athar

Abstract


DOI: http://dx.doi.org/10.5915/21-1-13303

Acute cardiac complications of thyroid dysfunction present a diagnostic and management problem. Two cases recently encountered at a private hospital are described.

Case 1. A 66-year-old female had a history of acute myocardial infarction and pulmonary edema two years prior to the diagnosis of thyrotoxicosis. She was treated twice with an oral antithyroid agent and was rendered euthyroid. However, upon discontinuation of therapy, she not only developed thyrotoxicosis a third time, but also presented with acute pulmonary edema. Subsequently she was treated with I131. Three months later she again presented with acute pulmonary edema, acute myocardial infarction and severe hypothyroidism.

Case 2. A 59-year-old female was discovered to have thyrotoxocosis during hospitalization for control of diabetes mellitus. Eighteen hours after treatment with I131, she developed acute pulmonary edema which resolved within 12 hours of appropriate medical management.


Keywords


Hyperthyroidism; hypothyrodism; cardiac disease; acute pulmonary edema; thyroid storm

Full Text:

PDF


DOI: http://dx.doi.org/10.5915/21-1-13303




Islamic Medical Association of North America (IMANA) | JIMA and IMANA on Twitter

 

Creative Commons License
This work by Work's author(s) is licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.